|Year : 2022 | Volume
| Issue : 3 | Page : 792-794
A rare case of cardiac toxicity in a patient with imatinib treatment: Case report
Nilay Sengul Samanci1, Murat Guliyev2, Ezgi Degerli1, Emir Celik1, Zeynep Hande Turna1
1 Department of Medical Oncology, Cerrahpasa Medical Faculty, Istanbul University, Istanbul, Turkey
2 Department of Internal Medicine, Cerrahpasa Medical Faculty, Istanbul University, Istanbul, Turkey
|Date of Submission||19-Mar-2019|
|Date of Acceptance||12-Dec-2019|
|Date of Web Publication||11-Jun-2020|
Nilay Sengul Samanci
Department of Medical Oncology, Cerrahpasa Medical Faculty, Istanbul University, Fatih, Istanbul 34130
Source of Support: None, Conflict of Interest: None
Imatinib, a tyrosine kinase inhibitor, primarily used to treat chronic myeloid leukemia, has shown a survival benefit in gastrointestinal stromal tumors (GISTs). The most common toxicities of imatinib include fluid retention, diarrhea, nausea, fatigue, muscle cramps, abdominal pain, and rash. Imatinib-related cardiotoxicity is a rare condition, and its clinical severity varies between asymptomatic mild ventricular dysfunction and severe congestive heart failure (CHF). We report the case of a 64-year-old woman with a history of GIST who presented to our clinic with rapidly progressive dyspnea. After 8 weeks of imatinib treatment, the patient developed CHF. Echocardiography showed decreased ejection fraction. Imatinib was stopped and diuretic therapy was started. Two weeks later, she died. Cardiac shock was her cause of death.
Keywords: Cardiac toxicity, gastrointestinal stromal tumors, imatinib
|How to cite this article:|
Samanci NS, Guliyev M, Degerli E, Celik E, Turna ZH. A rare case of cardiac toxicity in a patient with imatinib treatment: Case report. J Can Res Ther 2022;18:792-4
|How to cite this URL:|
Samanci NS, Guliyev M, Degerli E, Celik E, Turna ZH. A rare case of cardiac toxicity in a patient with imatinib treatment: Case report. J Can Res Ther [serial online] 2022 [cited 2022 Aug 10];18:792-4. Available from: https://www.cancerjournal.net/text.asp?2022/18/3/792/286540
| > Introduction|| |
Imatinib is a small-molecule inhibitor of the fusion protein Bcr-Abl, stem cell receptor (c-Kit) tyrosine kinases, and platelet-derived growth factor receptor. It has shown survival benefit in gastrointestinal stromal tumors (GISTs), chronic myeloid leukemia, and other diseases such as Philadelphia chromosome (Ph)-positive acute lymphoblastic leukemia and hypereosinophilic syndrome. The commonly reported toxicities of imatinib include fluid retention, diarrhea, nausea, fatigue, muscle cramps, abdominal pain, and rash. Cardiac adverse events due to imatinib are uncommon. In this article, we present a case of rapidly progressive dyspnea because of heart failure in an elderly woman with GIST treated with imatinib.
| > Case Report|| |
A 64-year-old woman with a history of GIST was admitted to our clinic with a 3-day history of dyspnea and cough. Her past medical history included only hypertension and no cardiac disease. Two months ago, she was examined for abdominal pain and an epigastric mass. Computed tomography (CT) scans showed a 7.5-cm exophytic mass located in the greater curvature of the stomach and peritonitis carcinomatosa. Upper gastrointestinal endoscopy was performed with a biopsy of the lesion, and the biopsy confirmed the diagnosis of GIST. Standard recommended dose of imatinib (400 mg daily) was given to the patient. After 8 weeks of treatment, she was admitted to our clinic with dyspnea at rest and edema in the lower limbs. The patient had 24 breaths/min and 98% oxygen saturation on physical examination. Bilateral pleural effusions and interlobar septal thickening were shown on chest CT [Figure 1]. Diagnostic thoracentesis and pleural fluid analysis resulted transudate and negative for malignant cells per cytology. Before the patient's imatinib treatment, echocardiography was done because of having a medical history of hypertension, and it was completely normal with a normal ejection fraction. However, after imatinib treatment, the patient was consulted to a cardiologist which showed systolic dysfunction, moderate pulmonary hypertension, and severe global hypokinesis with an ejection fraction of 25%–30%. Coronary artery angiography was normal. Imatinib was immediately stopped, and furosemide 3 × 20 mg intravenous and metoprolol 25 mg peroral were started. Three days later, her general condition worsened, and she was referred to the intensive care unit because of the pulmonary edema. Two weeks later, she died. Cardiac shock was her cause of death.
|Figure 1: (a) Lung X-ray before treatment. (b) Lung X-ray after treatment. (c) Bilateral pleural effusions and interlobar septal thickening on chest computed tomography|
Click here to view
| > Discussion|| |
Imatinib toxicity usually occurs within the first 2 years. Side effects include fluid retention, edema, fatigue, and liver profile abnormalities, commonly reversible after drug cessation. Congestive heart failure (CHF) symptoms are seen in about 8.2% of the patients treated with imatinib for GISTs. Presentation of the toxicity ranges from asymptomatic to life-threatening complications such as CHF and acute coronary syndrome. Kerkelä et al. found that imatinib has deleterious effects on cardiomyocytes in culture and invivo. They collected clinical data from ten patients who developed significant left ventricular dysfunction during their imatinib therapy. All the ten patients had normal left ventricular function before imatinib therapy was instituted but presented after a mean of 7.2 ± 5.4 months of therapy with heart failure, including significant volume overload and symptoms corresponding to a New York Heart Association Class 3–4 heart failure. Although most imatinib toxicity cases reported that patients had longer duration of therapy, our patient underwent only for 2 months of imatinib treatment. Length of imatinib treatment and cumulative dose may lead to significant cardiotoxicity risk. Treatment guidelines recommend the monitoring of cardiac function during treatment with imatinib only in patients with additional cardiovascular risk factors. However, our patient's medical history included only hypertension as a risk factor. Naranjo algorithm for adverse drug reaction yielded a score of 6, which is classified as a probable adverse drug reaction [Table 1]. Our case illustrates the importance of monitoring cardiac function before and during imatinib therapy. In conclusion, patients who are on imatinib should be followed up closely for symptoms and/or signs of left ventricular dysfunction.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| > References|| |
Buchdunger E, Cioffi CL, Law N, Stover D, Ohno-Jones S, Druker BJ, et al
. Abl protein-tyrosine kinase inhibitor STI571 inhibitsin vitro
signal transduction mediated by c-kit and platelet-derived growth factor receptors. J Pharmacol Exp Ther 2000;295:139-45.
Atallah E, Durand JB, Kantarjian H, Cortes J. Congestive heart failure is a rare event in patients receiving imatinib therapy. Blood 2007;110:1233-7.
Trent JC, Patel SS, Zhang J, Araujo DM, Plana JC, Lenihan DJ, et al
. Rare incidence of congestive heart failure in gastrointestinal stromal tumor and other sarcoma patients receiving imatinib mesylate. Cancer 2010;116:184-92.
Mughal TI, Schrieber A. Principal long-term adverse effects of imatinib in patients with chronic myeloid leukemia in chronic phase. Biologics 2010;4:315-23.
Rammohan A, Sathyanesan J, Rajendran K, Pitchaimuthu A, Perumal SK, Srinivasan U, et al
. A gist of gastrointestinal stromal tumors: A review. World J Gastrointest Oncol 2013;5:102-12.
Kerkelä R, Grazette L, Yacobi R, Iliescu C, Patten R, Beahm C, et al
. Cardiotoxicity of the cancer therapeutic agent imatinib mesylate. Nat Med 2006;12:908-16.
Blay JY, Le Cesne A; ESMO Guidelines Working Group. Gastrointestinal stromal tumors: ESMO clinical recommendations for diagnosis, treatment and follow-up. Ann Oncol 2007;18:27-9.